Robustness of Nonlinear Systems and Their Domains of Attraction

  • Andrew D. B. Paice
  • Fabian R. Wirth
Part of the Systems & Control: Foundations & Applications book series (SCFA)

Abstract

In this chapter we consider the problem of analyzing the robustness of stability of nonlinear systems with respect to time-varying perturbations. We show that generically the stability radii of a singular fixed point of the nonlinear system and that of the corresponding linearization coincide. A brief introduction to a method for the calculation of the linear stability radius is presented. Furthermore, we consider the problem of determining a robust domain of attraction for the fixed point of a perturbed system under the assumption that the perturbations do not destroy exponential stability. We discuss some topological properties of the robust domain of attraction and present an approximation scheme for its determination.

Keywords

Manifold Doyle 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    N.E. Barabanov, Absolute characteristic exponent of a class of linear nonstationary systems of differential equationsSib. Math. J.29(4):521–530, 1988.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    F. Camilli, L. Grüne, and F. Wirth, A generalization of Zubov’s method to perturbed systemsSIAM J. Control Optimization2000. to appear.Google Scholar
  3. [3]
    H.-D. Chiang, M.W. Hirsch, and F.F. Wu, Stability regions of nonlinear autonomous dynamical systemsIEEE Trans. Auto. Control33(1):16–27, 1988.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    F. Colonius and W. Kliemann, Stability radii and Lyapunov exponents, inControl of Uncertain SystemsD. Hinrichsen and B. Mártensson, eds, Progress in Systems and Control Theory 6, Birkhäuser, Boston, 19–55, 1990.Google Scholar
  5. [5]
    F. Colonius and W. Kliemann, Maximal and minimal Lyapunov exponents of bilinear control systemsJ. Diff. Equations101:232–275, 1993.MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    F. Colonius and W. Kliemann, A stability radius for nonlinear differential equations subject to time varying perturbations, 3rd IFAC Symposium on Nonlinear Control Systems Design (NOLCOS’95), Lake Tahoe, NV, 44–46, 1995.Google Scholar
  7. [7]
    F. Colonius and W. Kliemann, The Lyapunov spectrum of families of time varying matricesTrans. Amer. Math. Soc.348:4389–4408, 1996.MathSciNetMATHCrossRefGoogle Scholar
  8. [8]
    F. Colonius and W. KliemannThe Dynamics of ControlBirkhäuser, Boston, 2000.CrossRefGoogle Scholar
  9. [9]
    J. Daleckii and M. KreinStability of Solutions of Differential Equations in Banach SpacesTranslations of Mathematical Monographs  43American Mathematical Society, Providence, RI, 1974.Google Scholar
  10. [10]
    L. Grüne, Numerical stabilization of bilinear control systemsSIAM J. Control Optimization34(6):2024–2050, 1996.MATHCrossRefGoogle Scholar
  11. [11]
    L. Grüne, An adaptive grid scheme for the discrete Hamilton-JacobiBellman equationNumerische Mathematik75:319–373, 1997.MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    L. Grüne, On the relation between discounted and average optimal control problemsJ. Diff. Equations148:65–99, 1998.MATHCrossRefGoogle Scholar
  13. [13]
    [] L. Grüne and F. Wirth, On the rate of convergence of infinite horizon discounted optimal value functionsNonlinear Analysis2000, to appear.Google Scholar
  14. [14]
    W. HahnStability of MotionSpringer-Verlag, Berlin, 1967.MATHGoogle Scholar
  15. [15]
    D. Hinrichsen, A. Ilchmann, and A. Pritchard, Robustness of stability of time-varying linear systemsJ. Diff. Equations82(2):219–250, 1989.MathSciNetMATHCrossRefGoogle Scholar
  16. [16]
    D. Hinrichsen and A. Pritchard, Stability radii of linear systemsSyst. Control Letters7:1–10, 1986.MathSciNetMATHCrossRefGoogle Scholar
  17. [17]
    D. Hinrichsen and A. Pritchard, Real and complex stability radii: A survey, in Control of Uncertain Systems, D. Hinrichsen and B. Mártensson, eds., Progress in Systems and Control Theory 6, Birkhäuser, Basel, 119–162, 1990.Google Scholar
  18. [18]
    D. Hinrichsen and A. Pritchard, Destabilization by output feedbackDiff. Integral Equtions5(2):357–386, 1992.MathSciNetMATHGoogle Scholar
  19. [19]
    Y. Lin, E.D. Sontag, and Y. Wang, A smooth converse Lyapunov theorem for robust stabilitySIAM J. Control Optimization34(1):124–160, 1996.MathSciNetMATHCrossRefGoogle Scholar
  20. [20]
    M. Loccufier and E. Noldus, On the estimation of asymptotic stability regions for autonomous nonlinear systemsIMA J. Math. Control Information12:91–109, 1995.MathSciNetMATHCrossRefGoogle Scholar
  21. [21]
    J. Milnor, Differential topology, inLectures in Modern MathematicsII, T.L. Saaty, ed., Wiley, New York, 165–183, 1964.Google Scholar
  22. [22]
    A. Packard and J. Doyle, The complex structured singular valueAutomatica29(1):71–109, 1993.MathSciNetMATHCrossRefGoogle Scholar
  23. [23]
    A.D. Paice and F.R. Wirth, Robustness of nonlinear systems subject to time-varying perturbationsProc. 36th Conference on Decision and ControlSan Diego, CA, December, 4436–4441, 1997.Google Scholar
  24. [24]
    A.D.B. Paice and F.R. Wirth, Analysis of the local robustness of stability for flowsMath. Control Signals and Syst. 11(4):289–302, 1998.MathSciNetMATHGoogle Scholar
  25. [[25]
    A.D.B. Paice and F. Wirth, Robustness analysis of domains of attraction of nonlinear systems, Proc. Mathematical Theory of Networks and Systems MTNS98, Padova, Italy, 353–356, 1998.Google Scholar
  26. [26]
    A. Vannelli and M. Vidyasagar, Maximal Lyapunov functions and domains of attraction for autonomous nonlinear systemsAutomatica21(1):69–80, 1985.MathSciNetMATHCrossRefGoogle Scholar
  27. [27]
    F.W. Wilson, The structure of the level surfaces of a Lyapunov functionJ. Diff. Equations3:323–329, 1967.MATHCrossRefGoogle Scholar
  28. [28]
    F. Wirth, On the calculation of real time-varying stability radiiInt. J. Robust Nonlinear Control8:1043–1058, 1998.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2001

Authors and Affiliations

  • Andrew D. B. Paice
  • Fabian R. Wirth

There are no affiliations available

Personalised recommendations